Illinois, 2012

Flood in Illinois, January 1, 2012

January 1, 2012 · NWS PAH · 1 event in 1 county or zone

December 2011 was among the wettest Decembers of record. Minor river flooding that occurred through the entire month of December along portions of the Wabash River finally ended on New Years Day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

December 2011 was among the wettest Decembers of record. Minor river flooding that occurred through the entire month of December along portions of the Wabash River finally ended on New Years Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 5:52 PM CST, 6 hours 8 minutes earlier.

Area forecast discussion, Dec 31, 5:52 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CST SAT DEC 31 2011

.UPDATE...
REVISED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.SHORT TERM/TONIGHT THROUGH MONDAY NIGHT/...
MAIN NEAR TERM FORECAST CONCERNS ARE WINDS TONIGHT THROUGH
MONDAY. THE PRESSURE GRADIENT TIGHTENS TONIGHT JUST AHEAD OF AN
APPROACHING COLD FRONT. SOUTHWEST WINDS WILL INCREASE TO 15 TO 25
KTS AFTER MIDNIGHT TONIGHT...WITH GUSTS OF 30 TO 40 KTS LIKELY
ACROSS ALL BUT FAR SOUTHEAST PORTIONS OF THE PAH FORECAST AREA.
THE WINDS WILL BECOME WEST TO NORTHWEST EARLY SUNDAY BEHIND THE
FRONT BUT MAINTAIN THEIR SPEED THROUGH MOST OF THE DAY. A WIND
ADVISORY WILL BE ISSUED FROM MIDNIGHT TONIGHT ENDING 6 PM
MONDAY...WHEN THE GRADIENT SHOULD WEAKEN SIGNIFICANTLY. THE MAIN
AREA OF CONCERN WILL BE THE NORTHERN HALF OF THE PAH FORECAST AREA
WHERE THE HIGHEST SUSTAINED SPEEDS AND WIND GUSTS ARE
EXPECTED...BUT THE WINDY CONDITIONS WILL EXPAND SOUTH ACROSS MOST
OF THE FA.

AS FOR ANY PRECIPITATION POTENTIAL WITH THE FRONT ...ONLY THE
ECMWF GENERATES ANY QPF WITH THE FRONT...SHOWING THE HUNDREDTH
LINE MAKING IT INTO SOUTHEAST PORTIONS OF THE FA. THOUGH THIS MAY
INDICATE A FEW SPRINKLES ARE NOT OUT OF THE QUESTION...CHANCES ARE
NOT SIGNIFICANT ENOUGH TO INCLUDE IN THE FORECAST DUE TO A LACK OF
MOISTURE.

AFTER BREEZY CONDITIONS SUNDAY NIGHT...THE GRADIENT WILL TIGHTEN
BACK UP ON MONDAY...AND FORECAST SOUNDINGS SHOW 30 TO 40 KT WINDS
NOT TOO FAR OFF THE SURFACE. ANY ADVISORY POTENTIAL WILL NEED TO
BE ADDRESSED TOMORROW NEAR THE END OF THE FIRST WIND EVENT.  ALONG
WITH THE BREEZY CONDITIONS MONDAY...MUCH COLDER CONDITIONS ARE
EXPECTED WITH HIGH TEMPERATURES ONLY IN THE 30S. THIS IS NOT JUST
BELOW SEASONAL NORMALS...BUT IS SIGNIFICANTLY COLDER THAN
TEMPERATURES WE HAVE HAD THROUGH DECEMBER. WIND CHILL VALUES IN
THE TEENS AND 20S WILL FEEL ESPECIALLY HARSH AFTER THE RECENT MILD
CONDITIONS.

FOR MONDAY NIGHT...WINDS WILL NO LONGER BE A FACTOR...BUT
TEMPERATURES WILL BE EVEN COLDER AS HIGH PRESSURE SLIDES EAST OVER
THE REGION. LOWS IN THE TEENS MONDAY NIGHT WILL BE AROUND 10
DEGREES BELOW NORMAL.

.LONG TERM/TUESDAY THROUGH SATURDAY/...
THIS FORECAST STARTS IN THE MIDDLE OF THE COLD AIR OUTBREAK ON
TUESDAY. SLIGHT RIDGING BUILDS IN BY LATE IN THE DAY TUESDAY AHEAD
OF A WEAK WAVE PASSING THROUGH WEDNESDAY. NO WEATHER EXPECTED WITH
THE WAVE PASSAGE. HEIGHTS BEGIN TO RISE OVER THE CENTRAL PART OF THE
COUNTRY BY THURSDAY WHICH SHOULD ALLOW FOR A DECENT WARM UP
THROUGH FRIDAY.

THE NEXT SIGNIFICANT SYSTEM APPROACHES THE AREA LATE ON FRIDAY WITH
A FRONTAL PASSAGE SOMETIME LATE FRIDAY INTO MIDDAY SATURDAY. GFS
TIMING IS FRIDAY NIGHT WHILE THE ECMWF IS DELAYED BY 12 HOURS OR SO.
WENT WITH A NON-DIURNAL TREND ON SATURDAY AFTERNOON AS COLD AIR
SPILLS IN. AT THIS TIME...SYSTEMS SHOULD BE ALL RAIN AS THE MOISTURE
IS EXPECTED TO MOVE OUT AS THE REALLY COLD AIR MOVES IN.

&&

.AVIATION...
SOUTHWEST WINDS WILL BE ON THE INCREASE AHEAD OF AN APPROACHING COLD
FRONT TONIGHT. MAINTAINED MENTION OF LLWS THROUGH 07Z-09Z UNTIL
FRONTAL PASSAGE. THEREAFTER...SURFACE WINDS WILL BE STRONG ENOUGH
THAT LLWS WILL NO LONGER BE AN ISSUE. BEHIND THE FRONT...GUSTY WEST
WINDS WILL INCREASE LATE TONIGHT INTO SUNDAY. SUSTAINED WINDS OF 15
TO 25 KNOTS WILL BE ACCOMPANIED BY FREQUENT GUSTS OF 30 TO 40 KNOTS.
CONDITIONS WILL GENERALLY BE VFR...BUT A PERIOD OF MVFR CEILINGS IS
POSSIBLE LATE TONIGHT INTO EARLY SUNDAY MORNING...MAINLY AT KEVV AND
KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
     BALLARD-CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-
     HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-UNION KY-WEBSTER.

MO...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST SUNDAY FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

RST/PS/RJP
Hazardous weather outlook, Dec 31, 2:57 PM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CST SAT DEC 31 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
257 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT LATE TONIGHT ACROSS THE QUAD STATE
EXCEPT FOR SOUTHERN PORTIONS OF THE PENNYRILE REGION. WINDS SPEEDS
WILL INCREASE TO 15 TO 30 MPH WITH GUSTS OF 30 TO 45 MPH DURING THE
ADVISORY PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WIND ADVISORY WILL REMAIN IN EFFECT THROUGH THE DAY SUNDAY ACROSS
THE QUAD STATE EXCEPT FOR SOUTHERN PORTIONS OF THE PENNYRILE
REGION. WINDS SPEEDS OF 15 TO 30 MPH AND GUSTS OF 30 TO 45 MPH ARE
POSSIBLE THROUGH THE ADVISORY PERIOD.

FOR SUNDAY NIGHT THROUGH TUESDAY...ALTHOUGH NOT AT CRITICAL
LEVELS...WIND CHILL VALUES WILL BE MARKEDLY COLDER THAN WE HAVE
RECENTLY EXPERIENCED...WITH WIDESPREAD WIND CHILL VALUES EXPECTED
IN THE TEENS AND TWENTIES.

ALSO...GIVEN THE STRONGER NORTHWEST WINDS AND LOWERED RELATIVE
HUMIDITY...AN ELEVATED FIRE DANGER MAY BE POSSIBLE ON
MONDAY...ESPECIALLY OVER PARTS OF SOUTHEAST MISSOURI. THE LIMITING
FACTOR FOR ANY ELEVATED FIRE DANGER WILL BE FUEL MOISTURE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
White County, Maunie to 0.6 mi NNE of Rising Sun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding continued from December into the first day of January along the Wabash River. The river crested in December and continued falling into early January. Several local river roads were flooded. Low-lying fields near the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357058.